Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Charleston, WV

May 3, 2019Clay County, Kanawha County, Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 3, 2019, 2:55 PM EDT for Clay County, Kanawha County, Roane County, West Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2019, 2:55 PM EDT (18:55 UTC)
Expired
May 3, 2019, 3:30 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, WV, Kanawha County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 37 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 2:55 PM EDTTSTM WND DMGElkview, WVTREE DOWN ALONG ELK RIVER ROAD IN ELKVIEW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:21 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS51 KRLX 031855
SVRRLX
WVC015-039-087-031930-
/O.NEW.KRLX.SV.W.0039.190503T1855Z-190503T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
255 PM EDT Fri May 3 2019

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kanawha County in central West Virginia...
  Southeastern Roane County in central West Virginia...
  Northwestern Clay County in north central West Virginia...

* Until 330 PM EDT.

* At 255 PM EDT, a severe thunderstorm was located near Clendenin, or
  14 miles northeast of Charleston, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Clay, Clendenin, Wallback, Glen, Elkview, Ivydale and Procious. 

This includes Interstate 79 between mile markers 10 and 17, between
mile markers 19 and 20, and between mile markers 32 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3828 8146 3840 8144 3848 8152 3861 8106
      3844 8097
TIME...MOT...LOC 1855Z 242DEG 29KT 3845 8140 

HAIL...0.75IN
WIND...60MPH
 
$$

HART
1 follow-up statement
161 
WWUS51 KRLX 031911
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
311 PM EDT Fri May 3 2019

WVC015-039-087-031930-
/O.CON.KRLX.SV.W.0039.000000T0000Z-190503T1930Z/
Kanawha WV-Roane WV-Clay WV-
311 PM EDT Fri May 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN KANAWHA...SOUTHEASTERN ROANE AND NORTHWESTERN CLAY
COUNTIES...

At 310 PM EDT, a severe thunderstorm was located near Glen, or near
Clay, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clay, Wallback, Ivydale and Procious. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 8119 3844 8126 3853 8133 3861 8106
      3844 8097
TIME...MOT...LOC 1910Z 240DEG 29KT 3846 8119 

HAIL...0.75IN
WIND...60MPH
 
$$

HART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:35 PM EDT, 20 minutes earlier.

Area forecast discussion, May 3, 2:35 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
235 PM EDT Fri May 3 2019

.SYNOPSIS...
Wave moves across today with showers and storms, some heavy.
Unsettled weather continues through early Sunday. Drier and
warmer to start next week. Next system mid to late week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1140 AM Friday...

Previous forecast mostly on track. Still looking at wave of low
pressure currently over lower OH Valley region to move northeast
into the area later this afternoon and evening, with an increase
in shower and thunderstorm activity as it does so. Several
breaks in clouds, generally east of the Ohio River today, will
help to aid in destabilization across the area, and this with
approaching wave may lead to storms on the strong side. Greatest
threats will once again be strong wind gusts, and heavy
downpours. Isolated flooding is possible, but overall threat
looks to remain rather low, with generally dry conditions, and
good storm motion. However, depending on how much
coverage/amounts of precipitation occurs today, will determine
if threat is further enhanced on Saturday. At this time, WPC has
a slight risk for excessive rainfall across much of the CWA for
Saturday.

Overall, precipitation will taper off late tonight as the wave
moves off to the east, with a break expected until late Saturday
afternoon and evening, when another wave, and frontal boundary
will move through the area. Overall severe threat on Saturday
remains low, and is mainly to the east and south of the CWA.

Areas of fog look to be a possibility again tonight,
particularly in areas that realize breaks in the clouds.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM Friday...

The last of a series of shortwaves crosses through the region
Saturday night, departing to the southeast by midday Sunday,
along with its associated showers. This allows for high pressure
and ridging aloft to encroach over the Ohio River Valley region
through the remainder of the period. During this time, expect to
see temperatures rise back up to around normal for this time of
year under mostly clear skies and calm winds.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 230 PM Friday...

The start of the long term remains fairly dry as high pressure
starts its eastward progression out of the region. By Tuesday,
the CWA will find itself within the warm sector of an
approaching disturbance, setting up another round of moisture
transport and warm air advection.

Clouds creep southward into the region by Wednesday ahead of
showers and thunderstorms in response to a shortwave
progressing overhead. These showers and storms will continue
once again Thursday before the system exits to the east by the
end of the work week. Afternoon highs are anticipated to remain
slightly above normal through the period.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

Scattered showers and thunderstorms through 03Z, with brief
IFR/LIFR conditions, small hail, and gusty winds. After 03Z,
isold showers and thunderstorms will continue, mainly across
eastern WV, but bulk of activity will diminish. After 03Z,
expect widespread MVFR and local IFR stratus and fog. Some
general improvement to high MVFR/low VFR after 14Z Saturday,
however, showers and thunderstorms will begin to ramp back up
again towards the end of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS:  Timing of showers, storms, and associated
restrictions may vary today. Development and restrictions
associated with fog and/or stratus tonight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    M    H    H    H    H    H    H    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    L    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in areas of showers and storms through Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/MEK
NEAR TERM...SL
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...SL
Hazardous weather outlook, May 3, 2:26 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
226 PM EDT Fri May 3 2019

WVZ033-034-515-516-041830-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
226 PM EDT Fri May 3 2019

...SEVERE THUNDERSTORM WATCH 125 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast West
Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Isolated strong to severe thunderstorms will be possible this
afternoon and early evening with large hail and strong wind gusts
being the main severe weather threats. Isolated flash flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms will be possible this
afternoon and early evening with large hail and strong wind gusts
being the main severe weather threats. Isolated flash flooding is
also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-041830-
Dickenson-Buchanan-
226 PM EDT Fri May 3 2019

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms will be possible this
afternoon and early evening with large hail and strong wind gusts
being the main severe weather threats. Isolated flash flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms will be possible this
afternoon and early evening with large hail and strong wind gusts
being the main severe weather threats. Isolated flash flooding is
also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ008-013>020-024>032-039-040-517>526-041830-
Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
226 PM EDT Fri May 3 2019

...SEVERE THUNDERSTORM WATCH 125 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Isolated strong to severe thunderstorms will be possible this
afternoon and early evening with large hail and strong wind gusts
being the main severe weather threats. Isolated flash flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered flash flooding is possible Saturday with showers and
storms
late in the afternoon heading into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-041830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Wood-
Pleasants-Tyler-
226 PM EDT Fri May 3 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of northern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms will be possible this
afternoon and early evening with large hail and strong wind gusts
being the main severe weather threats. Isolated flash flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered flash flooding is possible Saturday with showers and
storms
late in the afternoon heading into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 3, 2:09 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
209 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             MILTON                  38.43N  82.14W
05/03/2019  E1.00 INCH       CABELL             WV   PUBLIC

&&

EVENT NUMBER RLX1901530

ARB
Local storm report, May 3, 2:12 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             CULLODEN                38.42N  82.07W
05/03/2019  E1.50 INCH       CABELL             WV   PUBLIC

&&

EVENT NUMBER RLX1901531

ARB
Local storm report, May 3, 2:16 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
216 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             1 ESE CANDLEWYCK PLACE  38.45N  81.94W
05/03/2019  E1.00 INCH       PUTNAM             WV   TRAINED SPOTTER

            QUARTER SIZED HAIL CAUSED HOLES IN THE SIDING OF THE
            HOUSE AND TREES NEARBY TO SNAP. ESTIMATED WIND GUSTS OF
            60 MPH.

&&

EVENT NUMBER RLX1901532

MEK
Special weather statement, May 3, 2:18 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
218 PM EDT Fri May 3 2019

WVZ015-016-027-031900-
Clay-Roane-Kanawha-
218 PM EDT Fri May 3 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KANAWHA...
SOUTH CENTRAL ROANE AND WEST CENTRAL CLAY COUNTIES...

At 216 PM EDT, strong thunderstorms were developing near Charleston,
moving northeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with
these storms.

Locations impacted include...
Charleston, South Charleston, Chesapeake, Marmet, Belle, Clendenin,
Pinch, Coal Fork, Elkview and Glen.

This includes the following highways...
 Interstate 79 between mile markers 1 and 23.
 Interstate 77 in West Virginia between mile markers 96 and 104.
 Interstate 64 in West Virginia near mile marker 57.
 West Virginia Turnpike between mile markers 86 and 95.
 Route 119 between mile markers 77 and 80.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3817 8158 3833 8171 3860 8136 3840 8114
TIME...MOT...LOC 1816Z 229DEG 19KT 3830 8158

HART
Local storm report, May 3, 2:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
237 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             SISSONVILLE             38.50N  81.64W
05/03/2019  E1.50 INCH       KANAWHA            WV   SOCIAL MEDIA

            PICTURE SUBMITTED OF HAIL IN SISSONVILLE

&&

EVENT NUMBER RLX1901533

HART
Special weather statement, May 3, 2:48 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
248 PM EDT Fri May 3 2019

OHZ087-WVZ005>008-013>015-032015-
Lawrence-Jackson-Mason-Kanawha-Lincoln-Wayne-Cabell-Putnam-
248 PM EDT Fri May 3 2019

Localized high water issues, mainly due to poor drainage, are being
reported across the area this afternoon, as a result of heavy rains
from thunderstorms.

Drivers should use caution when traveling this afternoon, and avoid
driving into areas where water covers the roadway. Turn around don't
drown.

LAT...LON 3840 8253 3877 8171 3854 8146 3816 8237
TIME...MOT...LOC 1846Z 220DEG 49KT 3849 8207

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:14 PM EDTSpecial Weather StatementRLXBoone, Logan46 min
May 2, 8:22 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Raleigh, Wyoming38 min
May 3, 1:02 PM EDTSpecial Weather StatementRLXCabell28 min
May 3, 1:06 PM EDTSevere Thunderstorm WarningRLXCabell, Wayne24 min
May 3, 1:14 PM EDTSpecial Weather StatementRLXWayne31 min
May 3, 1:29 PM EDTSevere Thunderstorm WarningRLXCabell, Putnam31 min
May 3, 1:45 PM EDTSpecial Weather StatementRLXCabell, Lincoln, Wayne30 min
May 3, 1:56 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam, Roane49 min
May 3, 2:18 PM EDTSpecial Weather StatementRLXKanawha42 min
May 3, 2:44 PM EDTSevere Thunderstorm WarningRLXKanawha, Roane46 min
May 3, 2:48 PM EDTSpecial Weather StatementRLXCabell, Putnam87 min
May 3, 3:17 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Gilmer, Ritchie, Roane43 min
May 3, 3:22 PM EDTSpecial Weather StatementRLXRaleigh, Wyoming23 min
May 3, 3:41 PM EDTSpecial Weather StatementRLXFayette, Nicholas49 min
May 3, 3:53 PM EDTSpecial Weather StatementRLXFayette37 min
May 3, 3:58 PM EDTSevere Thunderstorm WarningRLXBraxton, Doddridge, Gilmer, Harrison, Lewis, Upshur47 min
May 3, 4:23 PM EDTSevere Thunderstorm WarningRLXRandolph, Upshur, Webster52 min
May 3, 4:59 PM EDTSpecial Weather StatementRLXBarbour31 min
May 3, 5:06 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph29 min
May 3, 5:11 PM EDTSpecial Weather StatementRLXWayne49 min
May 3, 5:49 PM EDTSpecial Weather StatementRLXLogan41 min
May 3, 6:33 PM EDTSpecial Weather StatementRLXBoone, Logan57 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.